Propagation of spherical and cylindrical N-waves

Sachdev, P. L. ; Seebass, R. (1973) Propagation of spherical and cylindrical N-waves Journal of Fluid Mechanics, 58 (1). pp. 197-205. ISSN 0022-1120

Full text not available from this repository.

Official URL:

Related URL:


An implicit predictor–corrector difference scheme is employed to study the propagation of spherical and cylindrical N-waves governed by the modified Burgers equation \[ \frac{\partial u}{\partial t}+u\frac{\partial u}{\partial x}+\frac{\nu u}{2t}=\frac{\delta}{2}\frac{\partial^2u}{\partial x^2}, \] where ν=0, 1 or 2 for plane, cylindrical and spherical symmetry respectively. The numerical scheme is first tested by computing the plane solution and comparing it with theexact analyticsolution obtained by Lighthill (1956) through the Hopf-Cole transformation. Our numerical solutions for the non-planar N-waves show that variation of the 'lobe' Reynolds number, which may be used as a measure of the importance of viscous diffusion, can be accurately determined by the analysis which is strictly valid only for large Reynolds numbers. This is true even when shock wave is well diffused end the 'lobe' Reynolds number is as small as ½.

Item Type:Article
Source:Copyright of this article belongs to Cambridge University Press.
ID Code:33840
Deposited On:30 Mar 2011 13:33
Last Modified:30 Mar 2011 13:33

Repository Staff Only: item control page